Alert archive / Kansas / Winter Storm Warnings in 2023

Winter Storm Warning 2, NWS Wichita, KS

November 24, 202315 counties in Kansas

NWS Wichita, KS issued this winter storm warning at Nov 24, 2023, 2:42 AM CST for 15 counties in Kansas. It took effect at Nov 25, 2023, 3:00 AM CST. It was in force for 23 hr. 60 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 24, 2023, 2:42 AM CST (08:42 UTC)
In effect from
Nov 25, 2023, 3:00 AM CST
Expired
Nov 26, 2023, 2:04 AM CST
In force
23 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 25, 9:21 AM CSTSNOW 16 Wsw Glendale, KSTrained spotter estimates one inch of snow thus far and reports snow covered roadways.
Nov 25, 9:57 AM CSTSNOW 1.3Kingman, KSCooperative observer measured 1.3 inches in the last two hours.
Nov 25, 9:59 AM CSTSNOW 0.7Mcpherson, KSStorm chaser shared picture of snow measurement of 0.7 of an inch on social media.
Nov 25, 9:59 AM CSTSNOW 0.7Mcpherson, KSStorm chaser shared picture of snow measurement of 0.7 of an inch on social media which has fallen in the last hour.
Nov 25, 11:02 AM CSTSNOW 2Kingman, KSCooperative observer has measured two inches thus far total with light snow currently falling.
Nov 25, 11:02 AM CSTSNOW 2Kingman, KSCooperative observer has measured two inches thus far with light snow currently falling.
Nov 25, 11:13 AM CSTSNOW 2Hutchinson, KSTrained spotter posts picture of two inch measurement on social media.
Nov 25, 11:14 AM CSTSNOW 2Mcpherson, KSKSKU Radio reports two inches on grassy areas and one inch on paved surfaces.
Nov 25, 11:14 AM CSTSNOW 2Mcpherson, KSKSKU Radio reports two inches on grassy areas and one inch on paved surfaces.
Nov 25, 11:25 AM CSTSNOW 14 Nnw Clearwater, KSOff duty NWS employee reports one inch near Clearwater thus far.
Nov 25, 11:30 AM CSTSNOW 12 Wnw Downtown Wichita, KSReported at least an inch on grassy surfaces near Zoo and Central.
Nov 25, 11:30 AM CSTSNOW 4Hutchinson, KSPicture sent via social media with a four inch measurement which was taken in five different places.
Nov 25, 11:40 AM CSTSNOW 0.8Wichita Eisenhower Airp, KSSnow total as of 11:40 CST.
Nov 25, 12:46 PM CSTSNOW 63 Sw Plevna, KSFacebook report of six inches near Plevna thus far.
Nov 25, 12:46 PM CSTSNOW 63 Sw Plevna, KSFacebook report of six inches thus far near Plevna.
Nov 25, 12:50 PM CSTSNOW 4.1Mcpherson, KSOff duty NWS employee measured 4.1 inches of snow thus far.
Nov 25, 12:50 PM CSTSNOW 4.1Mcpherson, KSOff duty NWS employee measured 4.1 inches of snow thus far which was shared via social media.
Nov 25, 1:13 PM CSTSNOW 2.53 Nw Wichita, KSVideo sent via Facebook of 2.5 inches thus far in northwest Wichita.
Nov 25, 1:13 PM CSTSNOW 6Hutchinson, KSSocial media picture measurement of six inches thus far.
Nov 25, 1:15 PM CSTSNOW 3Haven, KSFacebook report of three inches thus far.
Nov 25, 1:15 PM CSTSNOW 3Haven, KSFacebook report of three inches thus far.
Nov 25, 1:30 PM CSTSNOW 3.5Kingman, KSCooperative observer provided an updated report of 3.5 inches thus far.
Nov 25, 2:15 PM CSTSNOW 4Goddard, KSOff duty NWS employee measured four inches.
Nov 25, 2:15 PM CSTSNOW 4Goddard, KSOff duty NWS employee measured four inches thus far.
Nov 25, 2:35 PM CSTSNOW 6Mcpherson, KSKSKU Radio measured four to six inches around their studio with the higher amounts in grassy areas.
Nov 25, 2:35 PM CSTSNOW 6Mcpherson, KSKSKU Radio measured four to six inches around their studio with the higher amounts in grassy areas.
Nov 25, 3:28 PM CSTSNOW 3.59 N Saffordville, KS
Nov 25, 3:30 PM CSTSNOW 36 Wnw Whitewater, KS
Nov 25, 3:35 PM CSTSNOW 5Lindsborg, KS
Nov 25, 3:53 PM CSTSNOW 78 W Cheney, KS6-7 inches reported in Murdock.
Nov 25, 4:02 PM CSTSNOW 7Marion, KS
Nov 25, 4:04 PM CSTSNOW 6Marion, KSBetween 5 and 7 inches in Marion.
Nov 25, 4:06 PM CSTSNOW 7Hesston, KS6 to 7 inches measured across Hesston.
Nov 25, 4:21 PM CSTSNOW 64 N Hutchinson, KS
Nov 25, 4:37 PM CSTSNOW 6Halstead, KS
Nov 25, 4:52 PM CSTSNOW 84 N Nashville, KS
Nov 25, 4:53 PM CSTSNOW 27 Sse Paradise, KS
Nov 25, 5:00 PM CSTSNOW 8Sterling, KS
Nov 25, 5:07 PM CSTSNOW 53 Nnw Wichita Eisenhowe, KSCorrects previous snow report from 3 NNW Wichita Eisenhower Airport. Report was near 119th and Central in west Wichita.
Nov 25, 5:07 PM CSTSNOW 53 Nnw Wichita Eisenhowe, KSReport was near 199th and Central in west Wichita.
Nov 25, 5:14 PM CSTSNOW 3.5Salina, KS
Nov 25, 5:14 PM CSTSNOW 9Kingman, KS
Nov 25, 5:16 PM CSTSNOW 95 Nw Halstead, KS
Nov 25, 5:20 PM CSTSNOW 5Mount Hope, KS
Nov 25, 5:27 PM CSTSNOW 53 S Maize, KS
Nov 25, 5:28 PM CSTSNOW 61 S Maize, KS
Nov 25, 5:30 PM CSTSNOW 42 Nnw Assaria, KS
Nov 25, 5:30 PM CSTSNOW 8.52 Nw Hutchinson, KS
Nov 25, 5:40 PM CSTSNOW 85 Ne Moundridge, KS
Nov 25, 5:48 PM CSTSNOW 5.8Goddard, KS
Nov 25, 5:49 PM CSTSNOW 3.11 S El Dorado, KS
Nov 25, 5:51 PM CSTSNOW 7Mcpherson, KSKSKU Radio in McPherson.
Nov 25, 6:00 PM CSTSNOW 3.82 Se Salina, KS
Nov 25, 6:05 PM CSTSNOW 4.5Wichita Eisenhower Airp, KSHad a 6 hour snow measurement of 3.7 inches with the 00z observation, bringing the daily total to 4.5 inches.
Nov 25, 6:06 PM CSTSNOW 62 Se Downtown Wichita, KS
Nov 25, 6:15 PM CSTSNOW 6.5Norwich, KS
Nov 25, 6:20 PM CSTSNOW 8.51 Ne Newton, KS
Nov 25, 6:25 PM CSTSNOW 11Hesston, KS
Nov 25, 6:45 PM CSTSNOW 9.3Kingman, KS
Nov 25, 6:50 PM CSTSNOW 61 Ne Park City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS43 KICT 240842
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
242 AM CST Fri Nov 24 2023

KSZ032-033-047>051-067-250000-
/O.UPG.KICT.WS.A.0002.231125T1200Z-231126T0600Z/
/O.NEW.KICT.WS.W.0002.231125T0900Z-231126T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
242 AM CST Fri Nov 24 2023

...WINTER STORM WARNING IN EFFECT FROM 3 AM SATURDAY TO MIDNIGHT
CST SATURDAY NIGHT...

* WHAT...Moderate to heavy snow at times. Total snow accumulations
  of 4 to 7 inches.

* WHEN...From 3 AM Saturday to midnight CST Saturday night.

* IMPACTS...Travel will be difficult in the warned area.

* ADDITIONAL DETAILS...If traveling, consider departing your
  destination before the snow starts, or delaying your departure
  until the snow ends.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ069-092-250000-
/O.EXB.KICT.WS.A.0002.231125T0900Z-231126T0600Z/
Butler-Sumner-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
and Wellington
242 AM CST Fri Nov 24 2023

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY EVENING...

* WHAT...Snow, possibly mixed with rain, sleet, and freezing rain.
  Total snow accumulations of up to 2 to 5 inches are possible,
  along with very light ice accumulations.

* WHEN...From late tonight through Saturday evening.

* IMPACTS...Plan on the potential for difficult travel.

* ADDITIONAL DETAILS...There will be a transition zone where rain
  changes to snow in the vicinity of the Kansas Turnpike. There
  may be large differences in snow accumulations over short
  distances. Stay tuned for later forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

KSZ052-053-068-082-083-091-250000-
/O.EXT.KICT.WS.A.0002.231125T0900Z-231126T0600Z/
Marion-Chase-Harvey-Kingman-Sedgwick-Harper-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, Kingman, Derby, Haysville,
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
and Attica
242 AM CST Fri Nov 24 2023

...WINTER STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY EVENING...

* WHAT...Moderate to heavy snow possible. Total snow accumulations
  of 3 to 6 inches possible, with locally higher amounts up to 7 
  inches.

* WHEN...From late tonight through Saturday evening.

* IMPACTS...Plan on the potential for difficult travel.

* ADDITIONAL DETAILS...There will be a transition zone where 
  rain changes to snow in the vicinity of the Kansas Turnpike. 
  There may be large differences in snow accumulations over 
  short distances. Stay tuned for later forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
4 follow-up statements
003 
WWUS43 KICT 242045
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
245 PM CST Fri Nov 24 2023

KSZ052-053-068-082-083-091-251045-
/O.UPG.KICT.WS.A.0002.231125T0900Z-231126T0600Z/
/O.EXA.KICT.WS.W.0002.231125T0900Z-231126T0600Z/
Marion-Chase-Harvey-Kingman-Sedgwick-Harper-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, Kingman, Derby, Haysville,
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
and Attica
245 PM CST Fri Nov 24 2023

...WINTER STORM WARNING IN EFFECT FROM 3 AM SATURDAY TO MIDNIGHT
CST SATURDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 3 AM Saturday to midnight CST Saturday night.

* IMPACTS...Plan on the potential for difficult travel.

* ADDITIONAL DETAILS...There will be a transition zone where 
  rain changes to snow in the vicinity of the Kansas Turnpike. 
  There may be large differences in snow accumulations over 
  short distances. Stay tuned for later forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-047>051-067-251045-
/O.CON.KICT.WS.W.0002.231125T0900Z-231126T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
245 PM CST Fri Nov 24 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 AM SATURDAY TO
MIDNIGHT CST SATURDAY NIGHT...

* WHAT...Moderate to heavy snow at times. Total snow accumulations
  of 4 to 8 inches.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 3 AM Saturday to midnight CST Saturday night.

* IMPACTS...Travel will be difficult in the warned area.

* ADDITIONAL DETAILS...If traveling, consider departing your 
  destination before the snow starts, or delaying your departure 
  until the snow ends.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ069-092-251045-
/O.UPG.KICT.WS.A.0002.231125T0900Z-231126T0600Z/
/O.NEW.KICT.WW.Y.0008.231125T0900Z-231126T0600Z/
Butler-Sumner-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
and Wellington
245 PM CST Fri Nov 24 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM SATURDAY TO
MIDNIGHT CST SATURDAY NIGHT...

* WHAT...Wet snow expected. Total snow accumulations of up to 4 
  inches.

* WHERE...Butler and Sumner Counties.

* WHEN...From 3 AM Saturday to midnight CST Saturday night.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Highest snow accumulations will be in the 
  northwest portions of these counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ070-251045-
/O.NEW.KICT.WW.Y.0008.231125T0900Z-231126T0600Z/
Greenwood-
Including the cities of Eureka and Madison
245 PM CST Fri Nov 24 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM SATURDAY TO
MIDNIGHT CST SATURDAY NIGHT...

* WHAT...Wet snow expected. Total snow accumulations of up to 
  two inches.

* WHERE...Greenwood County.

* WHEN...From 3 AM Saturday to midnight CST Saturday night.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Highest snow accumulations will be in the
  northwest portion of the county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
685 
WWUS43 KICT 250851
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
251 AM CST Sat Nov 25 2023

KSZ069-260000-
/O.UPG.KICT.WW.Y.0008.231125T0900Z-231126T0600Z/
/O.EXB.KICT.WS.W.0002.231125T0900Z-231126T0900Z/
Butler-
Including the cities of El Dorado, Augusta, Andover, 
and Rose Hill
251 AM CST Sat Nov 25 2023

...WINTER STORM WARNING IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...Moderate to heavy snow at times, with a slight chance of
  freezing rain and sleet. Total snow accumulations of 2 to 8
  inches, greatest over northern Butler county. Ice accumulation
  will be little if any.

* WHEN...This morning until 3 AM CST Sunday.

* IMPACTS...Travel will be difficult.

* ADDITIONAL DETAILS...If traveling, consider departing your 
  destination before the snow starts, or delaying your departure 
  until the snow ends.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-047>053-067-068-082-083-091-260000-
/O.EXT.KICT.WS.W.0002.231125T0900Z-231126T0900Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Kingman-Sedgwick-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
and Attica
251 AM CST Sat Nov 25 2023

...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...Moderate to heavy snow at times, with a slight chance of
  freezing rain and sleet over southern Kansas. Total snow
  accumulations of 4 to 8 inches. Ice accumulation will be little
  if any.

* WHEN...This morning until 3 AM CST Sunday.

* IMPACTS...Travel will be difficult.

* ADDITIONAL DETAILS...If traveling, consider departing your 
  destination before the snow starts, or delaying your departure 
  until the snow ends.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ071-093-094-260000-
/O.EXB.KICT.WW.Y.0008.231125T0900Z-231126T0900Z/
Woodson-Cowley-Elk-
Including the cities of Yates Center, Winfield, Arkansas City, 
Howard, Moline, Longton, and Grenola
251 AM CST Sat Nov 25 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...A mix of rain and snow, with a slight chance of freezing
  rain and sleet. Precipitation will transition to all snow this
  evening and tonight, with snow accumulations up to around 2 or 
  3 inches possible, highest over northwest portions of these 
  counties.

* WHEN...Today until 3 AM CST Sunday.

* IMPACTS...Plan on the potential for difficult travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ070-092-260000-
/O.EXT.KICT.WW.Y.0008.231125T0900Z-231126T0900Z/
Greenwood-Sumner-
Including the cities of Eureka, Madison, and Wellington
251 AM CST Sat Nov 25 2023

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...A mix of rain and snow, with a slight chance of freezing
  rain and sleet. Precipitation will transition to all snow this
  evening and tonight, with snow accumulations up to around 4 or 
  5 inches possible, highest over northwest portions of these 
  counties.

* WHEN...Today until 3 AM CST Sunday.

* IMPACTS...Plan on the potential for difficult travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
201 
WWUS43 KICT 252100
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
300 PM CST Sat Nov 25 2023

KSZ032-033-260900-
/O.CAN.KICT.WS.W.0002.000000T0000Z-231126T0900Z/
/O.EXA.KICT.WW.Y.0008.000000T0000Z-231126T0900Z/
Russell-Lincoln-
Including the cities of Russell, Lincoln, and Sylvan Grove
300 PM CST Sat Nov 25 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST SUNDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow. Additional snow accumulations around one inch. 
  Total accumulations of one to three inches. 

* WHERE...Russell and Lincoln Counties.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Plan on the potential for difficult travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ047>053-067>069-082-083-091-260900-
/O.CON.KICT.WS.W.0002.000000T0000Z-231126T0900Z/
Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Kingman-Sedgwick-Harper-
Including the cities of Great Bend, Ellsworth, Wilson, Salina, 
Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Anthony, Harper, and Attica
300 PM CST Sat Nov 25 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...Moderate to heavy snow at times, with a slight chance of
  freezing rain and sleet over southern Kansas. Additional snow
  accumulations of one to three inches. Total snow accumulations 
  of 4 to 8 inches. Ice accumulation will be little if any.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Travel will be difficult.

* ADDITIONAL DETAILS...If traveling, consider departing your 
  destination before the snow starts, or delaying your departure 
  until the snow ends.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ070-071-092>094-260900-
/O.CON.KICT.WW.Y.0008.000000T0000Z-231126T0900Z/
Greenwood-Woodson-Sumner-Cowley-Elk-
Including the cities of Eureka, Madison, Yates Center, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
and Grenola
300 PM CST Sat Nov 25 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
SUNDAY...

* WHAT...A mix of rain and snow, with a slight chance of freezing
  rain and sleet. Precipitation will transition to all snow this
  evening and tonight, with snow accumulations around 3 to 5 
  inches possible, highest over northwest portions of these 
  counties.

* WHERE...Greenwood, Woodson, Sumner, Cowley and Elk Counties.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Plan on the potential for difficult travel.

* ADDITIONAL DETAILS...Another burst of moderate to heavy snow
  will occur later this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Ketcham
747 
WWUS43 KICT 260804
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
204 AM CST Sun Nov 26 2023

KSZ047>053-067>069-082-083-091-260915-
/O.CAN.KICT.WS.W.0002.000000T0000Z-231126T0900Z/
Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Kingman-Sedgwick-Harper-
Including the cities of Great Bend, Ellsworth, Wilson, Salina, 
Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, Wichita, Anthony, Harper, and Attica
204 AM CST Sun Nov 26 2023

...WINTER STORM WARNING IS CANCELLED...

Snow has ended or will come to an end shortly across the region. 
Watch out for continued slick roads.

$$

KSZ032-033-070-071-092>094-260915-
/O.CAN.KICT.WW.Y.0008.000000T0000Z-231126T0900Z/
Russell-Lincoln-Greenwood-Woodson-Sumner-Cowley-Elk-
Including the cities of Russell, Lincoln, Sylvan Grove, Eureka, 
Madison, Yates Center, Wellington, Winfield, Arkansas City, 
Howard, Moline, Longton, and Grenola
204 AM CST Sun Nov 26 2023

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has ended or will come to an end shortly across the region. 
Watch out for continued slick roads.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Nov 23, 10:31 PM CST, 4 hours 11 minutes earlier. Its key messages:

  • * Cold front arrived today; much cooler Friday * Winter storm likely on Saturday; especially for areas along and west of the Kansas Turnpike. * Cool and dry conditions expected through much of next week.
Area forecast discussion, Nov 23, 10:31 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1031 PM CST Thu Nov 23 2023

.KEY MESSAGES...
* Cold front arrived today; much cooler Friday

* Winter storm likely on Saturday; especially for areas along and
  west of the Kansas Turnpike.

* Cool and dry conditions expected through much of next week.

&&

.DISCUSSION...
Issued at 253 PM CST Thu Nov 23 2023

Tonight-Fri... The much advertised strong cold front has arrived
today, and a decent temperature gradient is present this
afternoon with low 40s along I-70 and low 60s across southeast
Kansas. However, low-level CAA will ramp up overnight tonight
through much of tomorrow. Despite thick cloud cover clearing out
during the afternoon hours (except for Russell & Barton
counties), many locations will only see afternoon highs in the
upper 30s to low 40s (around 10-15 degrees below average).

Saturday-Sunday... A large and potent upper trough will move
eastward out of the Great Basin and into the central Rockies late
Friday into early Saturday. Ahead of the approaching trough,
moistening of the column paired with diffluence aloft would suggest
the development of widespread, but light precipitation beginning
across portions of central and south-central Kansas Saturday
morning. The low to moderate potential (10-40%) for a glaze of
ice has been introduced into the forecast for locations
southwest of a Hutch-Wichita-Wellington line Saturday morning
as surface temperatures are expected to be below freezing with
the warm nose above freezing during the onset of precipitation.
However, as the day goes on, mid-level temperatures should cool
slightly, and either all snow, or a rain-snow mix, should
prevail thereafter, likely sometime after noon.

Another wrench begin thrown into the forecast for
locations along the Kansas Turnpike. Global ensemble and
deterministic models are trending towards a stronger system which
will cause the surface temperature gradient to be tighter than
previously forecast. As luck would have it, this temperature
gradient looks like it will reside along a Harper-Wichita-
Emporia line. With QPF being increased along this corridor,
slight changes in surface temperatures will lead to big
differences in snow accumulations. Therefore, the greatest
uncertainty in snow accumulations will be across Harper County
and locations along the Kansas Turnpike. For Sedgwick County
specifically, this could easily be a scenario where Mount Hope
and surrounding locations get 3-5 inches of snow while Derby and
surrounding locations only get a trace of snow.

Meanwhile, trends along and northwest of a Pratt-Hutch-Marion line
have been colder and snowier (which makes sense with a stronger
system). As the trough progresses eastward on Saturday, height
falls and vorticity advection aloft will provide more than
sufficient lift across a large area. As we enter the window for
hi-res models, they suggest subtle mesoscale mid-level
frontogenesis bands could locally enhance snowfall rates across
some locations. Where these bands eventually end up is still
uncertain; however, with a widespread swath of central Kansas
expected to get 3 to 6 inches of snow, localized areas of 7-to
8-inch accumulations cannot be ruled out.

Lastly, for locations east of the Kansas Turnpike, temperatures are
trending warmer for Saturday, so confidence is increasing that many
of these locations will see mostly rain with perhaps snow mixing in
as precipitation tapers off late Saturday into early Sunday.
However, as mentioned previously, QPF has increased across these
areas, and portions southeast Kansas will see a quarter to a
half-inch of rain with localized higher amounts possible.

Rain and snow will taper off late Saturday into Sunday as low/mid-
level CAA takes over, and much drier air filters into the region.
With clouds clearing out by midday Sunday, afternoon highs will
likely be driven by where/how much snow as fallen across the
area. Currently, afternoon highs are forecast to be in the mid
30s to low 40s; however, snow covered areas may struggle to rise
above freezing on Sunday.

Monday-Thursday... Quiet, dry, and cool conditions will be the main
headline for next week. A gradual warming trend is expected
throughout the week with snow covered areas likely to see slightly
cooler temperatures than currently forecast. The next best chance at
precipitation across the forecast area may be late next Thursday or
Friday, but details on this system remain hazy at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1030 PM CST Thu Nov 23 2023

VFR conditions are expected through the period.

Gusty winds up to 25KT will continue through tomorrow afternoon
period with winds letting up after 21z. Crosswinds will continue to
be a concern at site KICT and KHUT.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday morning through Saturday
evening for KSZ032-033-047>053-067-068-082-083-091.

&&

DISCUSSION...JC
AVIATION...CRW
Hazardous weather outlook, Nov 23, 2:56 PM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
256 PM CST Thu Nov 23 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
256 PM CST Thu Nov 23 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow may become heavy at times on Saturday and Saturday evening.
Snow accumulations of 2 to 4 inches with locally higher amounts
at or above 6 inches will impact travel conditions, especially for
areas along and west of the Kansas Turnpike. A winter storm watch is
in effect for Saturday and Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:45 PM CSTWinter Weather AdvisoryICTButler, Cowley, Elk, Greenwood, Lincoln, Russell and 2 more35 hr

Nearby

Winter Storm Warnings in Kansas, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.